JOURNAL ARTICLE

[Valproic acid-induced hyperammonemic encephalopathy in a patient receiving valproic acid monotherapy]

Hidetada Yamada, Takeo Shishido, Tomoya Mukai, Mutsuko Araki, Hiromitsu Naka, Hiroshi Tokinobu
Rinshō Shinkeigaku, Clinical Neurology 2019 April 26
31061301
A 79-year-old female was diagnosed with epilepsy because she experienced loss of consciousness twice in January and February and then had a seizure in June 2016. She was treated with 800 mg sodium valproate (sustained release). After 3 days, she experienced loss of appetite, and more than 3 days later, disturbance of consciousness. Serum valproic acid (VPA) concentration was 128.3 μg/ml and serum ammonia was 404 μmol/l. Cerebral edema and status epilepticus occurred. Severe neurological dysfunction remained, even after treatment with continuous hemodiafiltration and levocarnitine. VPA is widely used for the treatment of generalized epilepsy. VPA-induced hyperammonemic encephalopathy is a rare but serious adverse event of VPA. Thus, we must pay attention to serum ammonia levels when using VPA, even VPA monotherapy.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
31061301
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"